Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 81, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 2:42 AM EDT for Garrett County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2003, 2:42 AM EDT (06:42 UTC)
- Expired
- Jul 6, 2003, 4:45 AM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 060645 FFWPBZ MDC023-061045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 242 AM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 645 AM EDT * AT 242 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL GARRETT COUNTY. RADAR ESTIMATED CLOSE TO 3 INCHES HAD ALREADY OCCURRED. MORE THUNDERSTORMS WILL BE MOVING OVER GARRETT COUNTY AND ADDITIONAL RAINFALL WILL CAUSE RAPID RISES IN STREAMS...CREEKS...AND THE FLOODING OF ROADS. * SOME LOCATIONS IN THE WARNING INCLUDE...ACCIDENT AND MC HENRY... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
2 follow-up statements
000 WGUS71 KPBZ 060712 FFSPBZ MDC023-WVC077-060800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 305 AM EDT SUN JUL 6 2003 A FLASH FLOOD WARNING CONTINUES FOR PRESTON COUNTY WEST VIRGINIA UNTIL 445 AM. A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY MARYLAND UNTIL 645 AM. VERY HEAVY RAIN CONTINUES TO FALL ACROSS BOTH PRESTON AND GARRETT COUNTIES. RADAR HAS ESTIMATED THAT BEAVER CREEK...SANDY CREEK...SALT BLOCK RUN AND MUDDY CREEK IN PRESTON COUNTY HAVE ALL RECEIVED BETWEEN 1.5 AND 3 INCHES OF RAIN. RAINFALL ESTIMATES IN GARRETT SHOW THAT PINEY RUN HAS RECEIVED ALMOST 3 INCHES OF RAIN. BE ESPECIALLY ALERT EARLY THIS MORNING ACROSS NORTHEAST PRESTON COUNTY WEST VIRGINIA AND CENTRAL GARRETT COUNTY MARYLAND FOR RAPIDLY RISING WATER. ROADS...CREEKS...STREAMS...AND LOW LYING AREAS WILL QUICKLY FILL AND OVERFLOW. DO NOT DRIVE ACROSS ANY FLOODED AREA. $$
000 WGUS71 KPBZ 060802 FFSPBZ MDC023-WVC077-060900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 356 AM EDT SUN JUL 6 2003 A FLASH FLOOD WARNING CONTINUES FOR PRESTON COUNTY WEST VIRGINIA UNTIL 445 AM. A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY MARYLAND UNTIL 645 AM. THUNDERSTORMS WITH VERY HEAVY RAIN WERE DIMINISHING ACROSS PRESTON COUNTY. HOWEVER...STORMS CONTINUED ACROSS GARRETT COUNTY MARYLAND FROM JUST SOUTH OF MCHENRY TO MOUNTAIN LAKE PARK AND EAST TO NEAR KITSMILLER. DOPPLER RADAR ESTIMATED NEARLY 4 INCHES OF RAIN ACROSS PORTIONS OF CENTRAL GARRETT COUNTY. BE EXTREMELY CAREFUL IF OUT AND ABOUT EARLY THIS MORNING. THERE WILL BE SOME FLOODED ROADS...AS WELL AS SMALL STREAMS...CREEKS AND LOW LYING AREAS. THE RAIN WILL GRADUALLY BE ENDING ACROSS GARRETT BETWEEN 430 AM AND 530 AM. DO NOT DRIVE ACROSS ANY FLOODED ROAD OR LOW LYING AREA. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:57 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 6, 12:57 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 AM EDT SUN JUL 6 2003 UPDATE TO ADD FLOOD WATCH TO CNTYS IN XTREME NRN WVA ALONG/SOUTH M/D LINE AND GARRETT CNTY MD. STORMS POTENTIAL TO TRAIN ALONG OUTFLOW BNDRYS OVNGT. .PBZ... MD...FLOOD WATCH TIL 4AM SUNDAY FOR MDZ001. OH...FLOOD WATCH TIL 4AM SUNDAY FOR OHZO39-O48-O49-O57>O59-O68-O69. PA...NONE. WV...FLOOD WATCH TIL 4AM SUNDAY FOR WVZ004-012-021>023-041.
Hazardous weather outlook, Jul 5, 5:09 AM EDT, 21 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-051115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS TONIGHT WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. RAINS MAY BE HEAVY ENOUGH TO CAUSE PONDING ON ROADWAYS AND POOR DRAINAGE HIGH WATER. DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 5, 11:55 PM EDT, 2 hours 47 minutes before
MDZ001-WVZ004-012-021>023-041-060545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1155 PM EDT SAT JUL 5 2003 ...SHOWERS AND THUNDERSTORMS ACROSS THE AREA... SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO... DANGEROUS LIGHTNING AND HAIL. MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO DRIVE WITH CAUTION.
Local storm report, Jul 6, 1:30 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 AM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM SOUTH ZANESVILLE OH FLOODING
07/06/03 MUSKINGUM MAPLE AVE FLOODED. 911 CENTER.Special weather statement, Jul 6, 1:55 AM EDT, 47 minutes before
MDZ001-PAZ031-WVZ004-012-021-022-060800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 155 AM EDT SUN JUL 6 2003 ...HEAVY RAIN MOVES EAST... SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO... DANGEROUS LIGHTNING AND HAIL. MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO DRIVE WITH CAUTION.
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.